Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 176, NWS Cleveland, OH

August 7, 2013Holmes County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 7, 2013, 3:40 PM EDT for Holmes County, Wayne County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 3:40 PM EDT (19:40 UTC)
Expired
Aug 7, 2013, 4:30 PM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Holmes County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:05 PM EDTHAIL 11 N Winesburg, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS51 KCLE 071940
SVRCLE
OHC075-169-072030-
/O.NEW.KCLE.SV.W.0176.130807T1940Z-130807T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOLMES COUNTY IN NORTHEAST OHIO
  SOUTHEASTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF WOOSTER...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLMESVILLE...
  MILLERSBURG...
  BERLIN...
  DALTON...
  MOUNT EATON...
  WINESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4054 8198 4085 8200 4084 8165 4053 8165
TIME...MOT...LOC 1940Z 287DEG 17KT 4072 8195

$$

GARNET
1 follow-up statement
843 
WWUS51 KCLE 072022
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
422 PM EDT WED AUG 7 2013

OHC075-169-072033-
/O.CAN.KCLE.SV.W.0176.000000T0000Z-130807T2030Z/
HOLMES OH-WAYNE OH-
422 PM EDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
NORTHEASTERN HOLMES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4054 8198 4085 8200 4084 8165 4053 8165
TIME...MOT...LOC 2023Z 287DEG 17KT 4066 8169

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:28 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 3:28 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT WED AUG 7 2013

.SYNOPSIS...
A COLD FRONT ACROSS CENTRAL LOWER MICHIGAN WILL PUSH INTO NW OHIO
TONIGHT AND MOVE SOUTH OF THE AREA TOMORROW.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FRONT IS CURRENTLY WELL BACK OF THE AREA STRETCHING ACROSS CENTRAL
LOWER MICHIGAN TO A MESO LOW NEAR CHICAGO.  THUNDERSTORMS MOVING
ACROSS THE ERN HALF OF THE AREA...WILL PUSH SOUTHEAST OF THE AREA
THIS EVENING. SHOULD BE A BRIEF LULL AFTER THAT...THEN A SECOND
LINE OF CONVECTION WILL DEVELOP AHEAD OF THE COLD FRONT NW OF AREA
AND PUSH INTO THE AREA OVERNIGHT. HAVE TRIED TO TIME AS WELL AS
POSSIBLE IN THE GRIDS. MODELS A LITTLE FASTER WITH THE FRONT THAN
YDY. MODELS NOW PUSH THE FRONT INTO NW OH BY DAYBREAK THURSDAY.

DO NOT EXPECT A SEVERE TSRA WATCH TO BE ISSUED FOR THE AREA
AT THIS TIME. HOWEVER ISOLATED SEVERE TSRA ARE NOT OUT OF THE
QUESTION FOR THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
MODELS IN REASONABLY GOOD AGREEMENT WITH THE MOVEMENT OF THE FRONT.
MODELS MOVE THE FRONT INTO NW OHIO BY DAYBREAK THURSDAY...BUT DONT
MOVE IT SOUTH OF THE AREA UNTIL THURSDAY AFTERNOON.  EXPECT ANOTHER
WAVE TO MOVE ALONG THE BOUNDARY TOMORROW WITH THE BEST CHANCE OF
CONVECTION OVER THE SOUTHERN HALF OF THE AREA.  BOTH THE ECMWF AND
THE GFS PUSH THE BOUNDARY SOUTH OF THE AREA BY FRIDAY.  FOR NOW WILL
CONTINUE CHANCE POPS MAINLY ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA FOR FRIDAY.   AFTER THAT DRY CONDITIONS WILL CONTINUE
THROUGH SATURDAY NIGHT.

TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE SHORT TERM FORECAST
PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GOING WITH A MAINLY DRY FORECAST FOR THE PERIOD. SOME QUESTION
WHETHER WE NEED A THREAT OF SHOWERS AND THUNDERSTORMS FOR MONDAY AND
MONDAY NIGHT AS AN UPPER TROF IS MOVING THROUGH. WENT WITH SLIGHT
CHANCE POPS FOR THE MOMENT. THIS WILL HAVE TO BE WATCHED.  THE GFS
KEEPS A THREAT GOING INTO TUESDAY. OTHERWISE TEMPERATURES WILL BE
BELOW NORMAL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE FIRST WAVE OF THUNDERSTORMS WAS MOVING THROUGH THE FORECAST
AREA...WAY AHEAD OF THE COLD FRONT. THE QUESTION IS HOW MUCH
ACTIVITY WILL OCCUR AHEAD OF THE COLD FRONT THAT WILL MOVE INTO
THE AREA AFTER MIDNIGHT. MORE SHOWERS AND THUNDERSTORMS WERE
DEVELOPING AHEAD OF THE FRONT...SO AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR. BEHIND THE FRONT STRATUS AND SOME FOG.
HIGH CONFIDENCE IN THIS.

.OUTLOOK...NON-VFR CONDITIONS LIKELY THURSDAY AFTERNOON INTO
SATURDAY MORNING IN SHOWERS AND MVFR/IFR CEILINGS AT TIMES.

&&

.MARINE...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT. AT THIS TIME
NOT EXPECTING THE WINDS TO GET REAL STRONG WITH THAT TO PROMPT A
SMALL CRAFT ADVISORY BUT IT COULD BE CLOSE. IT IS POSSIBLE THAT A
SPECIAL MARINE WARNING FOR THUNDERSTORMS MAY BE NEEDED.

THE NEXT THREAT FOR A SMALL CRAFT ADVISORY WILL BE SATURDAY MORNING
WITH NORTHEAST WINDS. CONFIDENCE IS LOW WITH THIS.

OTHERWISE HIGH PRESSURE WILL BE OVER THE LAKE SUNDAY THROUGH SUNDAY
NIGHT AND A WEAK TROF MAY MOVE THROUGH EARLY IN THE WEEK. IT IS
POSSIBLE THAT THE WAVES COULD BE 2 TO 4 FEET IN THE ONSHORE FLOW AT
TIMES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Aug 7, 9:21 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT WED AUG 7 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081330-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE LOCAL AREA TONIGHT. A COUPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER
THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LOCALIZED HEAVY RAIN MAY OCCUR THROUGH TONIGHT CAUSING
SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 7, 11:16 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 AM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             2 E TIFFIN              41.12N 83.14W
08/07/2013  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

&&

KIELTYKA
Local storm report, Aug 7, 11:40 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 AM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             REPUBLIC                41.12N 83.02W
08/07/2013  E1.00 INCH       SENECA             OH   PUBLIC

&&

MELLO
Local storm report, Aug 7, 2:09 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 SE GREEN SPRINGS      41.24N 83.03W
08/07/2013  E1.00 INCH       SENECA             OH   PUBLIC

&&

MELLO
Local storm report, Aug 7, 2:57 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             ORRVILLE                40.85N 81.77W
08/07/2013  E1.00 INCH       WAYNE              OH   TRAINED SPOTTER

&&

MELLO
Local storm report, Aug 7, 3:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 N DALTON              40.87N 81.70W
08/07/2013  E1.00 INCH       WAYNE              OH   TRAINED SPOTTER

            HAIL ALMOST AN INCH AND A QUARTER IN DIAMETER.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:15 AM EDTSevere Thunderstorm WarningCLESeneca45 min
Aug 7, 11:58 AM EDTAreal Flood WarningCLESeneca6 hr
Aug 7, 12:04 PM EDTSpecial Marine WarningCLE116 min
Aug 7, 12:09 PM EDTAreal Flood WarningCLELucas, Wood6 hr
Aug 7, 12:24 PM EDTAreal Flood AdvisoryCLEErie, Huron, Lorain, Ottawa, Sandusky6 hr
Aug 7, 12:51 PM EDTSevere Thunderstorm WarningCLEMedina39 min
Aug 7, 1:21 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca24 min
Aug 7, 2:42 PM EDTSevere Thunderstorm WarningCLEWayne33 min
Aug 7, 3:01 PM EDTTornado WarningCLEStark, Wayne44 min
Aug 7, 3:27 PM EDTTornado WarningCLEStark48 min
Aug 7, 3:54 PM EDTTornado WarningCLEHolmes, Stark, Wayne51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.